Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Obstet Gynecol. 1993 May;168(5):1393-9.

Prospective follow-up of adverse reactions in breast-fed infants exposed to maternal medication.

Author information

  • 1Department of Paediatrics, Hospital for Sick Children, Toronto, Ontario, Canada.

Abstract

OBJECTIVE:

Our objective was to characterize the short-term effects of maternal medications on breast-fed infants.

STUDY DESIGN:

A cohort of 838 infants breast-fed by women who were taking medications was prospectively studied, and the incidence of adverse reactions in the infants during maternal therapy was recorded by telephone interviews.

RESULTS:

No major adverse reactions necessitating medical attention were observed in 838 breast-fed infants. However, 94 women (11.2%) reported infants' minor adverse reactions that did not require medical attention to the following maternal medications: (1) Antibiotics 19.3% (32/166); (2) analgesics or narcotics 11.2% (22/196); (3) antihistamines 9.4% (8/85); (4) sedatives, antidepressants, or antiepileptics 7.1% (3/42); and (5) others 9.9% (43/435). The most common minor adverse effects varies among drug categories, as follows: Antibiotics caused diarrhea (21/32); (2) analgesics or narcotics caused drowsiness (11/22); (3) antihistamines caused irritability (6/8); and (4) sedatives, antidepressants, or antiepileptics caused drowsiness (2/3). By identifying the 31 most frequently used drugs in our cohort, we have provided the first information on safety of breast-feeding during maternal therapy with such drugs as terfenadine, diphenhydramine, astemizole, dimenhydrinate, chlorpheniramine, 5-aminosalicylic acid, and alprazolam.

CONCLUSIONS:

The short-term effects, if any, of most maternal medications on breast-fed infants are mild and pose little risk to the infants.

PMID:
8498418
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk